Virginia, 2003

Hail in Virginia, May 3, 2003

May 3, 2003 · NWS RNK · 1 event in 1 county or zone

An isolated severe thunderstorm during the evening of the 3rd produced hail up to three quarters of an inch in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An isolated severe thunderstorm during the evening of the 3rd produced hail up to three quarters of an inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 3, 2:25 PM EST, 2 hours 49 minutes earlier.

Area forecast discussion, May 3, 2:25 PM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
325 PM EDT SAT MAY 3 2003

SERIES OF WK SHRT WV TROFS FCST TO MOV EWD THRU RNK CWA NXT SVRL
DAYS WITH BRF PDS OF CLRG BTWN EACH SYS. 1ST SYS CURR MOVG INTO
MID ATL RGN RESULTING IN SCT TSTMS...SOME OF WHICH ARE BCMG
MARGINALLY SVR. SPC ABT TO ISSUE WATCH INTO ERY EVNG TO ACCOUNT FOR
SCTD SVR THREAT TIL LOSS OF INSOLATION AND PASSAGE OF WV ALLOWS PCPN
TO GRDLY END FM W TO E ACRS RGN.  BRF BREAK IN WX EXPECTED ON
SUN...BUT WITH PERSISTENT NELY-ELY UPSLOPE SFC WNDS...TEMPS NOT LKLY
TO CLIMB OUT OF 60S MOST AREAS.

NXT SYSTMS TO ARRIVE LTE SUN NGT INTO LTE TUE AS STG MIDWEST SYS
LIFTS NEWD INTO UPR GRT LKS. PERSISTENT ELY-SELY UPSLOPE FLOW...
LMTD INSOLATION...AND GOOD THREAT OF RN SHD ASSURE LMTD DIURNAL
TEMP SWING.

SOME CLRG EXPECTED ON BACKSIDE OF 2ND SYS TUE NGT INTO ERY WED BEF
3RD SYS ARRIVES WED AFTN. ANOTHER ROUND OF RW-/TRW- EXPECTED WITH
THIS SYS TIL PASSAGE OF CDFNT AND INCRG SUBSIDENCE ARRIVES THU
NGT...TO BE FLWD BY RELATIVELY BENIGN WX W/MODERATING TEMPS FOR
RMNDR OF FCST PD.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

WERT
Hazardous weather outlook, May 3, 5:35 AM EST, 11 hours 39 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-031330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
635 AM EDT SAT MAY 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

SPN

In the hours before

Local storm report, May 3, 2:21 PM EST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EDT SAT MAY 03 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0318 PM    MOUNT AIRY                NC   0.75 IN HAIL
05/03/03   SURRY                          REPORTED BY THE POLICE
                                          DEPARTMENT.
Local storm report, May 3, 2:35 PM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 PM EDT SAT MAY 03 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0332 PM    MOUNT AIRY                NC   1.00 IN HAIL
05/03/03   SURRY                          HAIL UP TO 1 INCH
                                          COVERING THE GROUND.
Local storm report, May 3, 3:07 PM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
407 PM EDT SAT MAY 03 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    BOONVILLE                 NC   1.75 IN HAIL
05/03/03   YADKIN                         HAIL COVERED DECK.
                                          REPORTED BY SPOTTER
Local storm report, May 3, 4:12 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
512 PM EDT SAT MAY 03 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0502 PM    3NW WILKESBORO            NC   0.88 IN HAIL
05/03/03   WILKES                         REPORTED BY SPOTTER.
Local storm report, May 3, 5:08 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
608 PM EDT SAT MAY 03 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    ELKIN                     NC   1.50 IN HAIL
05/03/03   SURRY                          UP TO HALF DAOLLAR SIZE
                                          HAIL COVERED THE GROUND.
                                          HAIL WAS STILL UP TO
                                          NICKEL SIZE AS OF 430
                                          PM.

0515 PM    WILKESBORO                NC   0.88 IN HAIL
05/03/03   WILKES
Local storm report, May 3, 5:08 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
608 PM EDT SAT MAY 03 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    ELKIN                     NC   1.50 IN HAIL
05/03/03   SURRY                          UP TO HALF DOLLAR SIZE
                                          HAIL COVERED THE GROUND.
                                          HAIL WAS STILL UP TO
                                          NICKEL SIZE AS OF 430
                                          PM.

0515 PM    WILKESBORO                NC   0.88 IN HAIL
05/03/03   WILKES

The radar

The Roanoke radar (KFCX), 55 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Craig

When
May 3, 5:14 PM EST
Where
Craig County, New Castle
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
37.500, -80.117

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355851.